NTSB investigators either traveled in support of this investigation or conducted a significant amount of investigative work without any travel, and used data obtained from various sources to prepare this aircraft accident report.
The private pilot and his passenger departed on a cross-country flight. Shortly after takeoff, the pilot reported to the controller that he was having an engine problem and wanted to return to the airport. One witness heard the engine surge during the takeoff roll. Another witness stated that the airplane was on the ground longer than he expected but did not report hearing anything abnormal with the engine. A third witness stated that the engine sounded normal and a fourth witness reported seeing the airplane in a steep bank.
The airplane was damaged by impact and a postimpact fire. An examination of the engine, propeller, airframe, and related systems revealed no anomalies that would have precluded normal operation prior to the accident. The damage to the airplane and the witness marks on the ground were consistent with the airplane being in a flat spin at the time of impact.
The density altitude at the time of the accident was 7,446 ft mean sea level. The majority of the pilot's flight experience was conducted at airports with a lower field elevation and he had flown to the accident airport on only two other occasions. It is likely that, after takeoff, the pilot misinterpreted the airplane's reduced engine power and decreased climb performance, due to the high density altitude conditions, as an engine malfunction. During the turn back to the airport the pilot exceeded the airplane's critical angle of attack and experienced an aerodynamic stall and spin.
Although there was evidence that the pilot had used marijuana at some time prior, it is unlikely that the pilot was impaired by marijuana at the time of the accident. The pilot had been diagnosed with mild depression two months before the accident and had started treatment with sertraline. The pilot had not yet followed-up with his physician after starting treatment. Therefore, the investigation was unable to determine if the pilot may have been impaired by the symptoms of his depression.
The pilot was using diphenhydramine, cetirizine, and sertraline, which in combination significantly increased the risk of impairment over each medication alone. The experienced pilot was exposed to a high workload environment following the degradation of airplane performance, but would have been expected to safely fly the airplane. Therefore, it is likely that when the pilot was exposed to a high workload environment, due to the airplane's degraded takeoff performance, the combination of multiple medications likely impaired his ability to respond safely and, therefore contributed to the subsequent loss of control.